Hail, Trego
- When
- May 1, 7:40 PM CST
- Where
- Trego County, 4.29 mi WSW of Wakeeney
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.990, -99.950
Hail and landspouts 05/01.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail and landspouts 05/01.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 5:02 PM CST, 2 hours 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Wed May 1 2024 .KEY MESSAGES... - Scattered severe thunderstorms expected eastern half of southwest Kansas Wednesday afternoon and evening. Very large hail and tornadoes are possible. - Slightly cooler with strong north winds Thursday. - Widespread accumulating rainfall most likely Friday night and Saturday morning. && .SHORT TERM /THROUGH THURSDAY/... Issued at 1200 PM CDT Wed May 1 2024 The ingredients needed for severe thunderstorms were converging on SW KS at midday. Surface observations showed a pronounced frontal boundary just north of the KS/OK border, that will be retreating northward as a warm front through the afternoon. Exactly how far this warm front advances northward, and exactly how expansive and unstable the resulting warm sector becomes, will dictate the severity of the expected storms late this afternoon/early evening. Mesoanalysis shows strong instability streaming north from West Texas (rerouted westward around Oklahoma outflow), and a pronounced triple point (warm front/dryline intersection) is expected to set up over the SE DDC CWA at peak heating this afternoon. Strong instability with CAPE > 3000 J/kg and enhanced storm relative helicity is expected in this region, with strong convergence near the triple point helping to overcome convective inhibition. Latest thinking is thunderstorms will initiate in the vicinity of US 283/DDC after 4 pm, then progress eastward through the southeast zones into the evening. Most CAMs are aligned along this scenario, and 12z ARW, which failed to convect previously, now agrees. Any discrete supercells in the expected environment near and southeast of DDC will be capable of 2-3" diameter hail and tornadoes. Storms that parallel the stalled boundary will need to be watched carefully for locally enhanced tornado potential. Per SPC coordination, Clark/Comanche/Kiowa counties are some areas at most risk this afternoon and evening. Shortwave timing appears favorably timed with a high octane warm sector, the only question is exactly where the warm sector sets up at max heating. With questions regarding coverage, kept pops conservative in the chance category for the eastern zones, but also included severe wording in the various products. Strong cold front associated with the passing shortwave is expected to surge southward after midnight, with north winds gusting over 30 mph. Additional showers and thunderstorms may develop in the convergence along this advancing boundary, preferring the eastern zones again. Consensus of short term models suggests low stratus will expand in the post frontal environment, persisting through Thursday morning. North winds will be strong for much of Thursday, gusting 30-40 mph, ushering in noticeably cooler air. Models show a net cooling of 6-8C at 850 mb Thursday. With increasing early May sunshine, temperatures will have no problem warming into the lower to mid 70s. Winds will veer NEly and diminish quickly Thursday evening. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 145 PM CDT Wed May 1 2024 Not much time to consider the long term, and accepted the NBM. A pleasant spring Friday is expected, with afternoon temperatures in the 70s, partial sunshine, and increasing southeast winds ahead of the next shortwave. 12z model guidance is optimistic with the associated cold front passage producing rain in SW KS Friday night/early Saturday. Indeed, NBM pops peak in the likely category after midnight Saturday morning. These pops were accepted, with 12z GEFS probability of QPF > 0.10 inch exceeding 80% for at least the NE 1/2 of the DDC CWA. After one of the driest Aprils in history, and as short term drought continues to intensify, we are cautiously optimistic that at least some of us will get a desperately needed rainfall Friday night. WPC QPF guidance suggests 0.50-1.0 inch of rain is possible. Marginal 5% severe wind/hail probability is noted from SPC, but with nocturnal timing instability should be limited. Another minor cooldown behind this cold front, with afternoon temperatures reduced to within a few degrees of 70. Saturday will be pleasant with a northeast breeze. 12z models continue to show a strong closed cyclone crossing the Great Basin on Sunday, and ejecting onto the central plains Monday. Pretrough warm air advection may support some limited rain opportunity Sunday. Long range models and pattern recognition suggest another synoptically evident severe weather episode for the plains Monday afternoon and evening, with the initiating dryline most likely in the DDC CWA at peak heating Monday. We will need to monitor the central and especially eastern zones (central Kansas) for potentially a high end severe risk Monday. Welcome to May! && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 558 PM CDT Wed May 1 2024 Winds will stay strong through the time period. A strong storm system will keep the winds out of the east to southeast through 07Z. A cold front will switch the winds to the north to northwest for all terminals for the rest of the time period. Expect speeds to be 15-25 kts with gusts over 30 kts. Cloud ceilings will be influnced by storms later tonight mainly around HYS as models show a squall line along the I-70 corridor between 05-09Z. Cloud ceilings could fall to IFR flight category during this time and then stay in MVFR through 15Z. DDC, LBL, and GCK will hover between VFR and MVFR between 09-14Z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 348 AM CDT Wed May 1 2024 KSZ030-031-043>046-061>066-074>081-084>090-020900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Wed May 1 2024 /248 AM MDT Wed May 1 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated to widely scattered severe thunderstorms will be possible east of highway 283 and south of the I-70 corridor between 4pm and 10 pm today. Hail larger than 2 inches and wind gusts up to 70 mph will be the main hazards. A isolated tornado or two cannot be completely ruled out. Elevated to near critical fire weather will exist west of Meade today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible almost each day from Thursday through Monday. On Thursday a few strong to marginally severe thunderstorms will be possible east of highway 182. The main hazard will be gusty winds and hail up to the size of a quarter. .SPOTTER INFORMATION STATEMENT... Spotter activating may be needed between 4pm and 10pm east of highway 283 and south of the I-70 corridor.
The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
2 hail, 1 tornado. Local standard time, as filed.
At roughly this point the tornado may have moved south into Lane County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191631, 1213042, 1191633.